Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS La Crosse, WI

May 14, 2001Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2001, 10:40 AM CDT for Adams County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2001, 10:40 AM CDT (15:40 UTC)
Expired
May 14, 2001, 11:30 AM CDT
In force
50 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:50 AM CDTHail 1Big Flats, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 9:00 AM CDTSevere Thunderstorm WatchSPC5 hr
May 14, 10:30 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 141540
SVRLSE
WIC001-141630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 1130 AM CDT

* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF NEW ROME...OR ABOUT 
  9 MILES SOUTH OF WISCONSIN RAPIDS...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEW ROME AT 1045 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

BOYNE

LAT...LON 4437 8972 4426 8992 4366 8935 4381 8907

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 AM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, May 14, 2:56 AM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 AM CDT MON MAY 14 2001

MAIN FORECAST PROBLEM WILL BE ASCERTAINING AMPLITUDE OF LOW LEVEL
FORCING/BOUNDARY LOCATION AND INTERACTION FOR CONVECTIVE
PRECIPITATION OVER THE NEXT FEW DAYS.

SUBJECTIVE ANALYSIS AT 05Z SHOWS LOWS PRESSURE ACROSS NORTHWEST
SOUTH DAKOTA.  A WARM FRONT EXTENDS FROM THE LOW...SOUTHEAST
THROUGH SOUTH DAKOTA-EXTREME NORTHEAST NEBRASKA-SOUTHWEST IOWA-NORTH-
CENTRAL MISSOURI.  DEWPOINTS IN THE VICINITY OF THIS BOUNDARY ARE IN
THE LOWER 60S.

REGIONAL RADARS SHOWING SHOWERS AND THUNDERSTORMS CONTINUING ON THE
ELEVATED SIDE OF THE BOUNDARY...MAINLY ALONG EASTERN IOWA AND WESTERN
ILLINOIS.  THIS IS IN THE AREA OF MAXIMUM LOW LEVEL THETA-E
ADVECTION.  ALSO AIDING IN THE CONVECTION IS SOME UPPER LEVEL FORCING
ASSOCIATED WITH THE JET NOTED ON WATER VAPOR AND IN THE PROFILER
DATA.

A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS ALSO NOTED ACROSS
SOUTHERN ONTARIO...ENTERING NORTHERN MINNESOTA. THIS ACTIVITY
CONTINUES TO MOVE SOUTHEAST AND IS ALONG A WEAK SURFACE BOUNDARY AS
WELL.

IN THE SHORT TERM...EXPECT THE SURFACE FRONT TO GRADUALLY MOVE
NORTHEAST.  AS THIS OCCURS...MAIN LOW LEVEL FORCING MECHANISM
WILL CAUSE CONVECTION TO DEVELOP ACROSS THE FORECAST AREA THIS
MORNING.  ALSO...SECOND AREA OF CONVECTION MAY MAKE IT INTO THE
NORTHERN ZONES FROM NORTHERN MINNESOTA.  WILL CONTINUE MID-RANGE
PRECIPITATION CHANCES DESPITE LOW CONFIDENCE.

AS THE FRONT CONTINUES NORTHEAST...STRONG CAPPING INVERSION BEHIND
THIS FRONT WILL BRING SUNNY SKIES AND WARM TEMPERATURES INTO THE
FORECAST AREA THIS AFTERNOON.  BY EVENING...MOISTURE TRANSPORT
MAXIMUM DEVELOPS...CAUSING THUNDERSTORM DEVELOPMENT NORTH OF THE
FRONT. CORFIDI VECTORS SUGGESTS THIS CONVECTION WILL MOVE SOUTH...
DOWN INTO THE FORECAST AREA.  THIS WILL PUSH THE BOUNDARY BACK INTO
THE FORECAST AREA.

THIS BOUNDARY SHOULD REMAIN ACROSS THE FORECAST AREA TUESDAY.
MODIFIED FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY WILL
LITTLE CONVECTIVE INHIBITION.  THINK THAT THUNDERSTORMS WILL FIRE
ALONG THIS BOUNDARY LATE IN THE DAY TUESDAY.

NEXT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY TUESDAY NIGHT.  SHOWERS AND THUNDERSTORMS SHOULD
ACCOMPANY THIS BOUNDARY...AS THERE IS ADEQUATE MOISTURE AND FORCING.

AS FAR AS THE SEVERITY OF THE STORMS...THIS MORNINGS THREAT SHOULD
BE HAIL...AS STORMS WILL BE QUITE ELEVATED.  THIS IS THE SAME FOR
TONIGHT AS WELL.  TUESDAY COULD BE A DIFFERENT STORY GIVEN THE
CAPPING INVERSION IS LESS.  COULD REALIZE SOME SHEAR ALONG THE
BOUNDARY...HOWEVER HAIL SHOULD BE THE MAIN THREAT.  WEAK
ENVIRONMENTAL FLOW SUGGESTS FLOODING MAY BE A PROBLEM SHOULD STORMS
DEVELOP.

CORDINATED WITH MKX.

.LSE...NONE.

KRC

In the hours before

Local storm report, May 14, 9:46 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
946 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 AM    1 S ABBOTSFORD            WI   WIND DAMAGE
05/14/01   CLARK                          SEMI TRUCKS BLOWN OVER
                                          ALONG HIGHWAY 13 ON CLARK     9
                                          AND MARATHON COUNTY LINE.
                                          REPORTED BY CLARK COUNTY
                                          SHERIFF DEPARTMENT.

SHEA
Local storm report, May 14, 10:01 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0954 AM    GILMAN                    WI   1 INCH HAIL
05/14/01   TAYLOR                         QUARTER SIZE HAIL REPORTED
                                          BY HAM RADIO SPOTTERS.

SHEA
Local storm report, May 14, 10:10 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    GILMAN                    WI   1.75 INCH HAIL
05/14/01   TAYLOR                         REPORTED BY GILMAN POST
                                          OFFICE. HAIL REACHED GOLF
                                          BALL SIZE BRIEFLY. DAMAGE
                                          UNKNOWN.

SHEA
Local storm report, May 14, 10:21 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 AM    OWEN                      WI   1 INCH HAIL
05/14/01   CLARK                          REPORTED BY HAM RADIO
                                          OPERATOR.

1019 AM    OWEN                      WI   2 INCH HAIL
05/14/01   CLARK                          REPORTED BY HAM RADIO
                                          OPERATOR.

SHEA
Local storm report, May 14, 10:26 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    2 E OWEN                  WI   1.75 INCH HAIL
05/14/01   CLARK                          REPORTED BY CLARK COUNTY
                                          SHERIFF DEPARTMENT ALONG
                                          HIGHWAY 29.

SHEA
Local storm report, May 14, 10:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 AM CDT MON MAY 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 AM    RIPLINGER                 WI   1 INCH HAIL
05/14/01   CLARK                          REPORTED BY HAM RADIO
                                          SPOTTERS.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:12 AM CDTSevere Thunderstorm WarningARXClark, Taylor63 min
May 14, 10:13 AM CDTSevere Thunderstorm WarningARXClark47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.